- A 38 year old woman got out of the shower, did not have her glasses on and reached for her aerosol spray deodorant but instead used Scrubbing Bubbles.
- A 23 year old female was brought to the ER after confessing to her mother that she had ingested several handfuls of her medication. Read more »
- A 2 year old ingested an unknown amount of moisturizing body butter.
- A father called; when he went to check on his sleeping 11 month old son on his way to bed, he found that the baby had pulled off his diaper and eaten some of the absorbent diaper material inside. Read more »
- A woman called because she had reached into her bathroom cabinet in the dark for a tube of personal lubricant and accidentally used toothpaste instead.
- A 5 year old ingested up to 10 of his own Singulair. Read more »
- An ER called requesting treatment advice regarding a 26 year old intoxicated male who was bit by his pet rattlesnake on the neck. He was showing off the snake to his friends at a party and placed it around his neck.
- A father called after cooking tater tots in the oven; after his kids ate them, the caller realized there was a charred rat corpse in the oven. Read more »
- An ER called requesting treatment advice regarding a 74 year old female ingested unknown amount of diltiazem and metformin
- A 4 year old inadvertently brushed his teeth with Bengay muscle rub instead of toothpaste. Read more »
- Caller took a beer out of the minbar in a hotel and quickly realized after one swig that it was urine. Someone had drunk the beer, then filled it with urine and put it back to avoid being charged.
- A mother called after finding her 2 year old son chewing on an AA battery he found in the remote control. Read more »
- After playing basketball, an 18 year old male took two large swigs from a Gatorade bottle that he found in his friend’s Jeep. Turns out it was windshield wiper fluid the friend had transferred to the smaller bottle to make it more portable.
- While crawling in the kitchen, a 10 month old bit into a Laundry Pod. Read more »
- A mother called because her 18 year old son was dared to drink a bottle of hot sauce. He developed significant vomiting and diarrhea.
- A 37 year old male inadvertently took two of his daughter’s Depakote tablets, thinking they were Tylenol. Read more »
- A caller was trying to unclog a stubborn drain and poured drain cleaner and bleach into the sink at the same time. He immediately began having nose and eye burning and coughing. Read more »
- A 3 year old child ingested a mouthful of calamine lotion.
- A 2 year old got into grandmother’s pill box and may have ingested up to one each of lisinopril, prednisone and atorvastatin. Read more »
- An ER called regarding two adult patients who presented with bluish tinged skin (cyanosis). They had made their own beef jerky at home and had added 5 times too much sodium nitrate as a preservative.
- A preschool teacher would like to have someone from IPC to come out and give a poison prevention lecture to the children (IPC’s public education manager helped her out: firstname.lastname@example.org). Read more »
- A mom called, she is visiting her friend (who uses e-cigarettes) and found her 2 year old sucking the liquid out of the E-cigarette device.
- An adult caller was using a Brillo pad to clean a stain on his underwear. As a result of vigorously scrubbing, some of the Brillo cleanser flew into his eye. Read more »
- An elderly man called because a drain opener splashed into his eyes when he poured it into a clogged drain.
- A 5 year old accidentally super glued his finger in his nose. Read more »
- An ER called for assistance with an adult male who was pulled unconscious from a tank he had been cleaning at his worksite.
- A toddler ingested a mouthful of acetone nail polish remover. Read more »
- A 3 year old child ingested an entire roll of Rolaids.
- A 23 year old woman is in the ER because she had been using an outdoor pesticide (chlorpyrifos) inside her house repeatedly over the past week. She is experiencing symptoms of dizziness and drowsiness. Read more »
- A 14 month old child took a bite out of his mother’s deodorant stick. Mom was able to remove most of the material from his mouth but he swallowed some.
- A 2 year old child ingested an unknown number of gummy vitamins. Read more »
- An 11 month old child was playing with the tube of diaper cream while his father changed his diaper. He bit into the tube and ingested a mouthful of the cream.
- EMS called because they are transporting a patient found by his wife; she woke up this morning to find that he was on the couch covered in vomit with empty pill bottles surrounding him. Read more »
Want to know what it is like to work at a poison center? Ever wonder just what type of calls we receive? All of these calls are typical of the type of calls the IPC gets on any given day. They are presented in a simulated call timeframe and details have been changed to protect the privacy of our callers. Regardless of how people come into contact with potentially harmful substances, our staff answers each call with concern, professionalism and respect. You never know when you will need us—put 1-800-222-1222 into your phone now! All calls to the IPC are free and confidential, and are answered by health care professionals specially trained in toxicology. Read more »
Have you ever given your child a liquid medication? If so, there is a pretty good chance that you may have given your child the wrong dose. This topic was the subject of a recently published article in the American Academy of Pediatrics. The study found that approximately 40% of parents made an error in giving liquid medicine! Read more »
Last week, a Chicago Mom Blogger posted her experience with the Illinois Poison Center (IPC). Accidental pediatric ingestions of potentially harmful substances make up over 50% of our calls in Illinois; we receive 40,000 to 45,000 calls annually regarding children 5 and under. There are over 1.2 million calls in the U.S. fielded by designated poison centers from this age group. It is an incredibly common story, but very often, an untold story. Read more »
Do you still use a kitchen spoon to measure out medication instead of a dosing cup or dropper? If so, you are putting yourself or your kids at risk. A recent study showed that using a kitchen spoon to measure medication results in an overdose 12% of the time and an under-dose 8% of the time. Another study in a pharmaceutical journal showed that an ‘average’ household teaspoon contains anywhere from 1.5mL-9mL (an actual teaspoon is supposed to be 5mL, or milliliters). That’s because kitchen spoons are made for style/appearance or for the ergonomics of eating—NOT for the important job of precisely measuring out chemicals known as medicine. Even giving a little extra medicine can cause harm. Some prescription liquid medications like painkillers or heart medication can be dangerous if a little extra is given even once. And over the counter medications like acetaminophen (Tylenol®) or ibuprofen (Advil®) are often given every 4-6 hours for several days, meaning a small overdose can be multiplied over time. Not getting enough medication can be problematic as well. For example too little of an antibiotic may mean the infection doesn’t go away, and under-doses of maintenance medications like stomach or epilepsy drugs can mean that symptoms are never controlled. Read more »